New Jersey, 2012

Flash Flood in New Jersey, August 14, 2012

August 14, 2012 · NWS PHI · 1 event in 1 county or zone

A line of showers and thunderstorms preceding an approaching low pressure from the Ohio Valley, produced some very heavy rain as it moved through central New Jersey during the afternoon of the 14th. Flash flooding occurred in Atlantic County with one storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of showers and thunderstorms preceding an approaching low pressure from the Ohio Valley, produced some very heavy rain as it moved through central New Jersey during the afternoon of the 14th. Flash flooding occurred in Atlantic County with one storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 14, 2:43 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 14, 2:43 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EDT TUE AUG 14 2012

.SYNOPSIS...
LOW PRESSURE AND ITS ENSUING FRONTAL BOUNDARY WILL MOVE THROUGH LATE
WEDNESDAY MORNING. HIGH PRESSURE SHOULD MOVE BACK IN BEHIND THE
DEPARTING SYSTEM LATE WEDNESDAY AND THURSDAY. ANOTHER COLD FRONT
SLOWLY MOVES THROUGH LATER ON FRIDAY INTO SATURDAY BEFORE HIGH
PRESSURE CAN POSSIBLY BUILD BACK IN LATE SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SCATTERED SHOWERS AND TSTMS REMAIN ACROSS THE NJ SHORE AREAS AND
ALONG PARTS OF THE DELMARVA AS OF THE MID-AFTERNOON. CLOUD COVER HAS
LIMITED THE HEATING ACROSS THE AREA THIS AFTERNOON SO WIDESPREAD
TSTMS HAVE NOT DEVELOPED ACROSS THE AREA. THERE IS STILL THE CHC FOR
MORE TSTMS THIS EVENING AND OVERNIGHT...SO POPS HAVE BEEN KEPT IN
THERE FOR NOW. THE HIGHEST POPS WERE PLACED ACROSS THE WRN
AREAS...WHERE ACTIVITY MAY MOVE INTO LATER THIS EVENING AND OVER THE
DELMARVA...NORTH OF THE CURRENT ACTIVITY.

IT WILL REMAIN WARM AND HUMID TONIGHT WITH LOWS MOSTLY IN THE UPPER
60S TO LOW 70S. WINDS SHOULD MOSTLY BE SERLY OR SRLY AT 5 TO 10 MPH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE UPPER TROUGH WILL BE CROSSING THE AREA WED. MOISTURE WILL REMAIN
RATHER HIGH AND WITH THE FRONT AND WEAK LOW NEARBY...THERE REMAINS
THE CHC FOR SCATTERED SHOWERS/TSTMS. WE HAVE KEPT THE CHC FOR PRECIP
MOSTLY IN THE CHC RANGE FOR NOW. SPC HAS MOST OF OUR AREA IN A
GENERAL TSTM OUTLOOK...BUT SLGT CHC EXISTS OVER SRN DELAWARE. HIGH
TEMPERATURES WEDNESDAY WILL TOP OUT IN THE LOW 80S ACROSS THE NORTH
AND MID TO UPPER 80S ELSEWHERE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A DOWNWARD TREND IN SHOWERY ACTIVITY IS EXPECTED DURING THE
OVERNIGHT HOURS WEDNESDAY AS THE FINAL MID-LEVEL IMPULSE PULLS
THROUGH AND TO OUR NORTHEAST. WEAK MID-LEVEL RIDGING WILL BUILD IN
ALLOWING MID-LEVELS WINDS TO BECOME SOMEWHAT ZONAL OR SLIGHTLY
NORTHWEST ON THURSDAY AND FRIDAY. SURFACE HIGH PRESSURE WILL MOVE
ACROSS THE REGION ON THURSDAY INTO EARLY FRIDAY AND KEEP OUR
SENSIBLE WEATHER RATHER QUIET. SHOULD HAVE AMPLE SUNSHINE ON
THURSDAY TO ALLOW TEMPERATURES TO CLIMB BACK TO AROUND SEASONAL OR
SLIGHTLY ABOVE.

HIGH SLIDES OFF THE COAST EARLY ON FRIDAY WITH A RETURN FLOW SETTING
UP. MORE MOISTURE AND WARMER TEMPERATURES ARE ADVECTED BACK INTO THE
REGION JUST IN TIME FOR AN APPROACHING MID-LEVEL WAVE AND SURFACE
COLD FRONT TO MOVE THROUGH. COULD SEE A LEE SIDE TROUGH FORM AND
MOVE THROUGH OUR SOUTHERN ZONES DURING THE AFTERNOON HOURS AND WITH
AMPLE SURFACE BASED INSTABILITY CONVECTION IS LIKELY, ALTHOUGH THIS
ALL DEPENDENT ON THE TIMING OF THE AFOREMENTIONED COLD FRONT AND LEE
SIDE TROUGH. MODEL TIMING ON THE FRONTAL PASSAGE HAS NOT BEEN GOOD
WITH SOME BRINGING IT THROUGH FRIDAY EVENING AND SOME NOT CLEARING
THE REGION UNTIL SUNDAY MORNING. THOUGH THE FLOW IN THE MID-LEVELS
DOES NOT LOOK AS FORCEFUL AS IT DID YESTERDAY, WITH A MORE
MERIDIONAL REGIME IN PLACE, A SLOWER TIMING LOOKS MORE LIKELY. THIS
WOULD INTRODUCE HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS BY
FRIDAY EVENING/NIGHT SPREADING INTO SATURDAY EVENING. ANOTHER WAVE
OF LOW PRESSURE FORMS ALONG THE FRONTAL BOUNDARY AND SLOWS ITS
EASTWARD MOVEMENT EVEN MORE. THAT BEING SAID DECIDED TO KEEP THE
CHANCE POPS IN FOR MUCH OF SATURDAY.

FINALLY WE SHOULD BE ABLE TO KICK THE FRONT FAR ENOUGH TO THE EAST
BY LATE SATURDAY OR SUNDAY MORNING AND DRY OUT. MID-LEVEL TROUGHING
WILL REMAIN ACROSS THE REGION FOR THE DURATION OF THE LONGTERM AND
THIS COULD KEEP US RATHER UNSETTLED FOR THE START OF THE NEW WORK
WEEK. LOOKS LIKE OUR NEXT SHOT AT SEEING PRECIPITATION IS ON TUESDAY
AS ANOTHER PIECE OF ENERGY IN THE MID-LEVELS DIVES INTO THE BASE OF
THE EAST COAST TROUGH AND THEN MOVES UP TO THE NORTHEAST WITHIN THE
SOUTHWEST FLOW ALOFT.

TEMPERATURES THROUGH THE LONGTERM WILL BE NEAR NORMAL TO SLIGHTLY
ABOVE NORMAL BY THE END OF THE WEEK. ONCE THE MID-LEVEL TROUGH
RE-ESTABLISHES ITSELF NEARBY AND THE FRONTAL SYSTEM CLOSE BY, WE
COULD SEE AMPLE CLOUD COVER ALLOWING FOR SLIGHTLY BELOW NORMAL
TEMPERATURES SATURDAY THROUGH TUESDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE FIRST BATCH OF SHOWERS THAT AFFECTED MOST OF SE PA AND NJ
EARLIER TODAY HAS MOVED TO THE COAST AND REMAIN NEAR KACY AS OF THE
EARLY AFTERNOON. OTHER SHOWERS/TSTMS ARE DEVELOPING OVER THE
DELMARVA AND MOVING SLOWLY NORTH-NORTHEAST. CONDITIONS WILL REMAIN
FAVORABLE FOR SHOWERS/SCT TSTMS TONIGHT AND WEDNESDAY. CONFID IN
EXACT TIMING/PLACEMENT IS LOW...SO PLENTY OF VCSH WAS PLACED IN THE
TERMINALS AND AMDS WILL BE ISSUED WHEN CONFID INCREASES. PATCHY FOG
WILL DEVELOP TONIGHT...SINCE MOST TERMINALS HAD SOME RAIN TODAY.
MOST AREAS WILL DROP TO MVFR IN THE FOG...BUT IFR CANT BE RULED OUT
IF DECENT RADIATIONAL COOLING HAPPENS.

OUTLOOK...
WEDNESDAY NIGHT THROUGH FRIDAY...MAINLY VFR WITH LIGHT WEST WINDS.
COULD BE SOME LOCAL MVFR VSBYS EARLY THURSDAY MORNING.

FRIDAY NIGHT THROUGH SATURDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE. VFR CONDITIONS EXPECTED.

SATURDAY NIGHT THROUGH SUNDAY...VFR EXPECTED. COULD BE A FEW
LINGERING SHOWERS EARLY SATURDAY NIGHT.

&&

.MARINE..
A COLD FRONT WILL CROSS THE WATERS TONIGHT WHILE A WEAK AREA OF LOW
PRESSURE MOVES ALONG IT. THESE FEATURES WILL KEEP THE POSSIBILITY
FOR SCATTERED SHOWERS AND A FEW TSTMS FOR TONIGHT AND WEDNESDAY.
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA...BUT
LOCALLY HIGHER WINDS AND SEAS CAN BE EXPECTED NEAR TSTMS. WINDS ON
THE WATERS WILL MOSTLY BE SRLY OR SERLY AT 10 TO 15 KTS WITH SOME
GUSTS TO AROUND 20 KTS OVER THE OCEAN WATERS.

OUTLOOK...
SUB-ADVISORY CONDITIONS ARE EXPECTED ACROSS THE WATERS
THROUGH THE WEEKEND. HIGH PRESSURE WILL BUILD IN ON THURSDAY
PROVIDING TRANQUIL CONDITIONS. WINDS TURN TO THE SOUTH ON FRIDAY
AND SEAS WILL BEGIN TO CLIMB TO 3 TO 4 FEET FOR A TIME DURING THE
AFTERNOON HOURS...DEPENDING ON HOW LONG WE TRULY KEEP THE
SOUTHERLY FETCH. ANOTHER FRONTAL SYSTEM TRIES TO ENTER FROM THE
WEST EARLY ON SATURDAY PROVIDING MORE SHOWERS AND THUNDERSTORMS.
THIS FRONT SHOULD THEN PUSH OFF TO THE EAST BY LATE IN THE DAY AND
WINDS TURN TOWARDS THE WEST-NORTHWEST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HEAVENER
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...HEAVENER
AVIATION...HEAVENER/O'HARA
MARINE...HEAVENER/O'HARA
Hazardous weather outlook, Aug 14, 2:52 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 PM EDT TUE AUG 14 2012

NJZ001-007>010-PAZ054-055-060>062-067>071-152000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
352 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-027-152000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
352 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL LATE
WEDNESDAY MORNING AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

DEZ004-NJZ014-024>026-152000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
352 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL LATE
WEDNESDAY MORNING AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

ANZ430-431-450>455-152000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
352 PM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS AND HAIL ALONG WITH DANGEROUS CLOUD TO SURFACE
LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL LATE
WEDNESDAY MORNING AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 9:07 AM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1007 AM EDT TUE AUG 14 2012

NJZ016>019-021-PAZ069>071-141530-
BUCKS PA-CAMDEN NJ-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
1007 AM EDT TUE AUG 14 2012

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CUMBERLAND...DELAWARE...GLOUCESTER...PHILADELPHIA AND SALEM
COUNTIES...

AT 1002 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
GLOUCESTER CITY TO 13 MILES SOUTHEAST OF WILMINGTON TO 10 MILES
NORTHWEST OF BRIDGETON...MOVING NORTHEAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR DREXEL HILL...MORRIS PARK AROUND 1015
AM...ROXBOROUGH...SOUTH PHILADELPHIA AROUND 1030 AM...KENSINGTON...
CENTER CITY AROUND 1045 AM...WISSINOMING...TACONY AROUND 1100 AM...
BENSALEM AND ANDALUSIA AROUND 1115 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS WITH CLOUD TO
GROUND LIGHTNING STRIKES.

LAT...LON 3987 7484 3956 7494 3940 7545 3944 7548
      3958 7541 3979 7542 3979 7541 3994 7543
      3999 7529 3998 7527 4001 7521 4002 7522
      4006 7512 4005 7510 4007 7510 4018 7481

FORECASTER: HEAVENER
Special weather statement, Aug 14, 11:49 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1249 PM EDT TUE AUG 14 2012

DEZ002-003-MDZ020-141745-
CAROLINE MD-INLAND SUSSEX DE-KENT DE-
1249 PM EDT TUE AUG 14 2012

...A STRONG THUNDERSTORM WILL AFFECT CAROLINE...KENT AND SUSSEX
COUNTIES...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF GEORGETOWN...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR BRIDGEVILLE AROUND 100 PM...
GREENWOOD...FARMINGTON AROUND 115 PM...ELLENDALE...HOUSTON AROUND 130
PM...MILFORD AND SLAUGHTER BEACH AROUND 145 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3906 7545 3881 7521 3866 7571 3879 7582

FORECASTER: HEAVENER
Special weather statement, Aug 14, 1:02 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
202 PM EDT TUE AUG 14 2012

DEZ002-MDZ015-020-141900-
CAROLINE MD-KENT DE-QUEEN ANNE'S MD-
202 PM EDT TUE AUG 14 2012

...A STRONG THUNDERSTORM WILL AFFECT CAROLINE...KENT AND QUEEN ANNE'S
COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTHWEST OF DOVER...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR HOPE...CARVILLE AROUND 215
PM...CHURCH HILL...GOLDSBORO AROUND 230 PM...BARCLAY AND SUDLERSVILLE
AROUND 245 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING.

LAT...LON 3924 7594 3926 7586 3924 7579 3914 7562
      3891 7594 3892 7595 3894 7608 3899 7616

KRUZDLO
Special weather statement, Aug 14, 2:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT TUE AUG 14 2012

DEZ001-NJZ016-017-142015-
GLOUCESTER NJ-NEW CASTLE DE-SALEM NJ-
322 PM EDT TUE AUG 14 2012

...A STRONG THUNDERSTORM WILL AFFECT GLOUCESTER...NEW CASTLE AND
SALEM COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILMINGTON...MOVING NORTHEAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR PENNSVILLE...NEW CASTLE AROUND
330 PM...CARNEYS POINT...WILMINGTON AROUND 345 PM...PENNS GROVE...
BELLEFONTE AROUND 400 PM...BECKETT AND CLAYMONT AROUND 415 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING.

LAT...LON 3983 7552 3973 7522 3949 7546 3952 7554
      3955 7554 3957 7552 3959 7555 3953 7556
      3957 7567

KRUZDLO

The radar

The Philadelphia radar (KDIX), 52 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Atlantic

When
August 14, 3:05 PM EST to 5:00 PM EST
Where
Atlantic County, 2.62 mi SW of Port Republic to 1.74 mi ENE of (Acy)atlantic City A
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.490, -74.530

Thunderstorms which back built over Galloway Township caused flash flooding during the late afternoon of the 14th. Doppler Radar storm total estimates reached 3 to 5 inches in the township. The Garden State Parkway was flooded in the township as were numerous other smaller roadways including Kensington Drive. Vehicles were partially submerged and flood waters reached up to the entrances of homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409399.